Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

November 18, 2016Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Nov 18, 2016, 7:06 AM CST for Waseca County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2016, 7:06 AM CST (13:06 UTC)
Expired
Nov 18, 2016, 7:45 AM CST
In force
39 min
Issued by
NWS Twin Cities, MN

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS83 KMPX 181306
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CST FRI NOV 18 2016

MNZ076-083-084-092-181345-
WASECA-FARIBAULT-BLUE EARTH-LE SUEUR-
706 AM CST FRI NOV 18 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLUE EARTH...WESTERN
WASECA...SOUTHEASTERN LE SUEUR AND NORTHEASTERN FARIBAULT COUNTIES...

AT 706 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER MINNESOTA
LAKE...OR 24 MILES SOUTHEAST OF MANKATO...MOVING NORTH AT 55 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WALDORF AROUND 715 AM CST. 
  PEMBERTON AROUND 720 AM CST. 
  JANESVILLE AND ST. CLAIR AROUND 725 AM CST. 
  MADISON LAKE AROUND 730 AM CST. 
  WATERVILLE AND ELYSIAN AROUND 735 AM CST. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GREENLAND...LAKE
JEFFERSON...SMITHS MILL...ALMA CITY...KILKENNY...WASECA AIRPORT AND
MATAWAN.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 140 AND 157.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4378 9392 4435 9383 4431 9353 4420 9352
      4419 9350 4375 9367
TIME...MOT...LOC 1306Z 190DEG 48KT 4385 9378 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Nov 18, 5:53 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 18, 5:53 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
553 AM CST Fri Nov 18 2016

.updated for aviation discussion below...

.SHORT TERM...(Today and tonight)
Issued at 401 AM CST Fri Nov 18 2016

Potent storm system continuing to develop this morning and promises
to bring blizzard conditions to western MN along with some
accumulating snow to much of the MN cwa through this evening.

Upper low lifting northeast across eastern Nebraska this morning
will continue to deepen surface low into north central IA by 12z and
move northeast into western Wisconsin near Eau Claire through 18z.
There was some lighting associated with the leading edge of the
drying to the southwest of the trough over eastern Nebraska and we
expect at least a chance of thunder into the eastern portion of the
cwa as the surface low lifts northeast. It appears to be rather
quick hitting per trends of the NAM layered CAPE through around 18z.
Snow has been limited over the northwest cwa overnight...but as the
upper low lifts northeast we expect snow to increase rapidly over
the western cwa this morning. Snowfall rates could exceed 1 inch an
hour if convection does occur. Total snow accumulation of 6 to 10
inches looks good across west central into central MN today...mainly
east of a line from Mora...St Cloud  and near Redwood Falls.  We
anticipate the rain will change over to snow early this afternoon
into east central MN with some accumulation possible by evening.  At
the moment...we have an inch or two forecast...which should occur
mainly on grassy surfaces. The rain should change over to all snow
to the far east through about 03z SAT.

Strong north to northwest winds will develop over western MN this
morning with some gusts 45 to 50 mph possible as the storm lifts
northeast into western Wisconsin.  These will work east into the
afternoon over eastern MN and then eventually over western WI by
this evening. Snow and blowing snow will reduce visibility
significantly to the west...and the blizzard warning will remain in
effect today in that region. We will retain the advisories to the
east with the addition of another tier of counties to the east for
wind and winter weather advisory.

Accumulating snow should end in eastern MN this evening and around
midnight or shortly thereafter into western Wisconsin. Appears lows
will drop off into the upper teens to the west if the sky clears
enough.  Wind and clouds should hold temepratures in the mid/upper
20 to the east.

.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CST Fri Nov 18 2016

Winds will remain gusty early Saturday, but a ridge of high
pressure building in Saturday night will allow winds to drop off
quickly after sunset. This will set up a very cold Saturday night
by this year's standards, especially in areas with a deep
snowpack. Could see near zero readings there if return flow
doesn't begin overnight and skies remain partly cloudy or mostly
clear, with teens and low 20s elsewhere.

The ridge will remain in place through Monday, but another piece
of energy associated with a deep trough in the southwest will
bring the next chance of precipitation beginning late monday night
and persisting into Tuesday night. The GFS and ECMWF have come
into better agreement with the overall evolution of this cyclone.
Even the GFS ensemble members are tightly clustered with the low
center. It is progged to spawn a surface low in Colorado and track
it eastward across the central Plains to the MO valley/Iowa
Tuesday afternoon. Ridging to the east is not expected to be
particularly strong so it should keep a more suppressed southerly
track. Thermal profiles are cold enough that snow will be a
threat. Forecast soundings show an isothermal profile hugging the
0C line, so at this point rain and/or snow will be possible.
Should the atmosphere be slightly colder, several inches of
accumulation would be likely across the entire CWA. This one will
need to be watched.

Travel day Wednesday and Thanksgiving Day look dry and seasonably
mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 555 AM CST Fri Nov 18 2016

Upper low lifting northeast as surface low tracks from north
central Iowa into western Wisconsin this afternoon. Expect
IFR/LIFR conditions to develop rapidly along and northwest of the
low track with snow becoming heaving to the west. May eve see some
isold/widely scattered thunder as the low lifts northeast across
the eastern portion of the area. Did mention some thunder at
krnh/keau this morning. The rain/snow combo should change over to
all snow in east central MN through 21z or so...and into western
Wisconsin into the evening. Expect ceilings to lift overnight to
the west as drier air works in...but blowing snow may continue
through at least 06z where winds remain strongest. Strong north
to northwest winds 25 to 30 kts with gusts to 45 kts possible over
the west and south as the low moves through. Should slacken over
the west into the evening.

KMSP...
Expecting ceiling to lower this morning as the low tracks to the
east of the area. some threat for thunder...but appears to be
isolated enough to leave out of the taf for now. P-type should
transition to all snow by 20z with some slushy accums
possible...mainly on the grassy areas. An inch or so looks to be
about it...into the evening. Strong northwest winds developing
into the afternoon as the low tracks east. Sustained 25 with gusts
to 40kts possible this afternoon. Should gradually diminish
overnight with IFR cigs becoming MVFR by early evening.

/OUTLOOK FOR KMSP/
Sat afternoon...VFR. Wind NW 10-15 kt.
Sun and Mon...VFR. Wind SE 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from noon today to 9 PM CST this evening
     for WIZ014.

     Wind Advisory from noon today to midnight CST tonight for WIZ023-
     024-026.

MN...Winter Weather Advisory from noon today to 9 PM CST this evening
     for MNZ051>053-059>063-066>069-074>076-082-083-091.

     Blizzard Warning until 9 PM CST this evening for MNZ041-047-048-
     054>056-064.

     Blizzard Warning until 9 PM CST this evening for MNZ042-049-057-
     058-065-073.

     Winter Storm Warning until 9 PM CST this evening for MNZ043>045-
     050.

     Wind Advisory from noon today to midnight CST tonight for MNZ070-
     077-078-084-085-092-093.

&&

SHORT TERM...DWE
LONG TERM...BORGHOFF
AVIATION...DWE
Hazardous weather outlook, Nov 18, 5:05 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 AM CST FRI NOV 18 2016

MNZ041-042-047>049-054>058-064-065-073-191115-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
505 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT UNTIL 9 PM. SNOW ACCUMULATIONS OF
6 TO 12 INCHES ARE EXPECTED TODAY. IN ADDITION...WIND GUSTS OF 45
TO 55 MPH THROUGH MID EVENING WILL RESULT IN WIDESPREAD BLOWING
SNOW AND BLIZZARD CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL TRACK TO THE SOUTH MONDAY NIGHT THROUGH
TUESDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ043>045-050-191115-
MORRISON-MILLE LACS-KANABEC-BENTON-
505 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM. HEAVY SNOW WILL
DEVELOP THIS MORNING WITH 5 TO 12 INCHES EXPECTED TODAY. IN
ADDITION...WIND GUSTS OF 45 MPH THROUGH MID EVENING WILL RESULT IN
AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL TRACK TO THE SOUTH MONDAY NIGHT THROUGH
TUESDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ051>053-059>063-066>069-074>076-082-083-091-WIZ014-191115-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-BROWN-NICOLLET-LE SUEUR-WATONWAN-
BLUE EARTH-MARTIN-POLK-
505 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TO 9 PM. RAIN AND
A FEW THUNDERSTORMS WILL TURN TO SNOW AROUND MIDDAY WITH 1 TO 3
INCHES OF ACCUMULATION EXPECTED. IN ADDITION...WINDS WILL GUST
BETWEEN 45 AND 55 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL TRACK TO THE SOUTH MONDAY NIGHT THROUGH
TUESDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ070-077-078-084-085-092-093-WIZ023-024-026-191115-
DAKOTA-RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-ST. CROIX-
PIERCE-PEPIN-
505 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA AND
WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON TO MIDNIGHT FOR WIND GUSTS
BETWEEN 40 AND 50 MPH. SOME LIGHT SNOW WILL ALSO FALL LATE THIS
AFTERNOON AND EVENING...BUT AMOUNTS SHOULD BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL TRACK TO THE SOUTH MONDAY NIGHT THROUGH
TUESDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

WIZ015-016-025-027-028-191115-
BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
505 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS LIKELY THIS EVENING WITH AMOUNTS OF AN INCH OR LESS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL TRACK TO THE SOUTH MONDAY NIGHT THROUGH
TUESDAY NIGHT. ACCUMULATING SNOW IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

BORGHOFF

In the hours before

Special weather statement, Nov 18, 7:06 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CST FRI NOV 18 2016

MNZ076-083-084-092-181345-
WASECA-FARIBAULT-BLUE EARTH-LE SUEUR-
706 AM CST FRI NOV 18 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLUE EARTH...WESTERN
WASECA...SOUTHEASTERN LE SUEUR AND NORTHEASTERN FARIBAULT COUNTIES...

AT 706 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER MINNESOTA
LAKE...OR 24 MILES SOUTHEAST OF MANKATO...MOVING NORTH AT 55 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WALDORF AROUND 715 AM CST.
  PEMBERTON AROUND 720 AM CST.
  JANESVILLE AND ST. CLAIR AROUND 725 AM CST.
  MADISON LAKE AROUND 730 AM CST.
  WATERVILLE AND ELYSIAN AROUND 735 AM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GREENLAND...LAKE
JEFFERSON...SMITHS MILL...ALMA CITY...KILKENNY...WASECA AIRPORT AND
MATAWAN.

THIS INCLUDES U.S. HIGHWAY 14 BETWEEN MILE MARKERS 140 AND 157.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4378 9392 4435 9383 4431 9353 4420 9352
      4419 9350 4375 9367
TIME...MOT...LOC 1306Z 190DEG 48KT 4385 9378

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:32 AM CSTSpecial Weather StatementMPXLe Sueur43 min
Nov 18, 8:04 AM CSTSpecial Weather StatementMPXScott26 min
Nov 18, 8:33 AM CSTSpecial Weather StatementMPXAnoka, Hennepin42 min
Nov 18, 8:00 AM CSTSpecial Weather StatementMPXSaint Croix30 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.